On Monday, The Daily Mail reported that children who were given liquid Paracetamol for pain relief, in the form of a drink such as Calpol, just once a month were five times as likely to develop asthma as children not given paracetamol. For those of us who live in America, Paracetamol is just another name for Acetaminophen. Also known as the generic name for TYLENOL! While the research is not conclusive, this is disturbing news for parents who must give their children relief from the pain of an illness.
Asthma rates have been steadily on the increase for several decades. Many experts around the world are looking for reasons that could explain this trend. Concurrently, Paracetamol, aka Acetaminophen, has become the most widely used, and widely considered safe, treatment for fever and pain in children. So, are these factors related?
The study was published last year in the European Journal of Public Health, in which scientists in Spain examined paracetamol use by more than 20,000 children and teenagers in Galicia. They found that Paracetamol consumption was associated with a significant increase in asthma symptoms and the effect was greater the more often the drug was taken.
“All the asthma symptoms analysed increased significantly with paracetamol consumption,” they wrote. “The effects appear stronger in 6- to 7-year-old children, where the taking of paracetamol at least once a month in the last year is associated with a five times more probability of having asthma symptoms, compared with those children who had never taken paracetamol.” For teenagers, having paracetamol at least once in the previous year was associated with an increase of 43% in exercise-induced asthma.
This is not the only study to be done on the Paracetamol and asthma link. In 2009, scientists at the Vancouver Coastal Health Research Institute in Canada carried out a meta-analysis of existing research and found an increased risk of asthma in children and adults who took Paracetamol. In 2010, researchers at Imperial College London delivered a study surrounding more than 11,000 children. They found that taking paracetamol in the first six months of life was associated with higher instances of asthma and wheezing.
Also occuring in 2010, scientists in New Zealand found that using Paracetamol before the age of 15 months was associated with a higher risk of children being predisposed to allergies at the age of six.
The New Zealand study was covered extensively in media. Because of that the NHS Choices website issued an explaination of the potential links between paracetamol and childhood asthma. “Parents should not be concerned by this research or assume that Paracetamol-based medicines may give their children asthma,” they concluded.
“This [NZ] study has only found associations between paracetamol and asthma symptoms in a cross-sectional analysis, meaning that it has not established any cause-and-effect relationship between the two. As it stands, it may be the case that children with symptoms such as wheezing, a potential sign of asthma, were given paracetamol due to their existing symptoms. The study has a number of further limitations that mean its results need further verification, ideally through good quality clinical research.”
However, this was what is known as a cross-sectional study. The authors themselves were cautious not to over-claim in their paper. “Our study has some limitations,” they wrote. “On one hand, on being a cross-sectional study, a causal relationship cannot be established. On the other hand, the possibility of ‘inverse causality’ must be considered.”
To make it clear, it might be that children with asthma are more likely to pick up coughs and colds that require painkillers. However, the researchers add that, “this [reverse causality] should not influence the prevalence of eczema, which was also increased in children who took more paracetamol.”
The UK’s government body that regulates the use of pharmaceuticals is the Medicines and Healthcare products Regulatory Agency (MHRA). In light of the Spanish study, a spokesman said: “The safety of Paracetamol, as for all medicines, is kept under review by the MHRA. We are aware of the reported possible association between Paracetamol and asthma symptoms in children and have been carefully reviewing data on this issue as it emerges. The MHRA, with advice from our independent advisory committees, will carefully consider the findings in this latest study to determine what, if any, regulatory action is needed.”
Image via wikipedia